diabetic ketoacidosis in pets
Signs of diabetic ketoacidosis in pets
We see diabetic ketoacidosis (or DKA, for short) in patients who are being under treated for diabetes and in patients whose diabetes was previously undiagnosed. These patients often come into the office on an emergency basis because of severe illness--they are vomiting, lethargic, dehydrated, and sometimes semi-comatose. High levels of glucose (or sugar) are found in both the blood and the urine due to insufficient insulin, and ketones are also present in the urine.
In addition to high blood sugar levels, an insulin deficiency also affects the metabolism of fat, resulting in an increase in free fatty acids. These are converted to ketones. When insulin is low, ketones cannot be adequately utilized, so they build up in the body, causing ketosis. Ketosis causes acidosis (or acidifying of the blood), vomiting, dehydration, and sometimes neurological problems. In short, they make your diabetic pet feel pretty terrible.
Not all animals with diabetic ketoacidosis show physical signs of illness. If ketones are present in your diabetic pet’s urine, then she also has ketoacidosis, even if she doesn’t appear to be sick. Non-sick ketoacidotic animals need to have their insulin doses re-evaluated to make sure the diabetes is adequately controlled.
Diabetic ketoacidosis can be life threatening, so treatment requires hospitalization. Fluid therapy is an important part of treatment to correct dehydration and addresses electrolyte imbalances. Short-acting insulin is administered frequently to decrease blood sugar levels quickly.
Once blood glucose levels are at an acceptable level, longer duration insulins (like the ones used at home on diabetic pets) can be started. During hospitalization, blood sugar levels are monitored every 1-3 hours. Often, other supportive therapies like anti-nausea medicine and feeding tubes are also required to get your pet feeling better.
Having a diabetic pet means that you must always keep an eye out for subtle signs of trouble. Getting too much insulin can cause your pet to have dangerously low blood glucose, but getting too little insulin can lead to DKA. Scheduling regular blood glucose curves in the veterinarian’s office, or learning how to take blood glucose readings on your own, can keep your pet’s insulin dose on target.
Occasionally, concurrent illness will also change insulin requirements, leading to DKA. As always, if you notice uncharacteristic behavior, like confusion or changes in appetite, contact your veterinarian immediately.
Uncomplicated diabetes is an expensive condition to treat; add in costs for potential complications like DKA and you’ve got a real wallet-buster. Having pet health insurance in cases like this can be a life saver -- literally.